Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS Albany, NY

July 3, 2005Washington County, New York

NWS Albany, NY issued this flash flood warning at Jul 3, 2005, 5:59 AM EDT for Washington County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 5:59 AM EDT (09:59 UTC)
Expired
Jul 3, 2005, 9:00 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Washington County, NY

The radar

The Albany radar (KENX), 99 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 030958
FFWALY
NYC115-031300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
559 AM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 900 AM EDT

* AT 553 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT      
  FLOODING WAS STILL OCCURRING DOWNSTREAM OF THE HADLOCK POND DAM    
  WHICH FAILED ON SATURDAY EVENING. SEVERE FLOODING HAS OCCURRED     
  ALONG A TRIBUTARY OF THE HALFWAY CREEK BELOW THE DAM. STATE ROUTE  
  149 REMAINS CLOSED BETWEEN BUTTERMILK FALLS ROAD AND US ROUTE 4 IN 
  FORT ANN. NUMEROUS OTHER LOCAL ROADS ARE CLOSED AS WELL INCLUDING  
  HADLOCK POND ROAD...JOE GREEN ROAD...ATKINSON ROAD...TRIPOLI       
  ROAD...PATTEN MILLS ROAD AND GOODMAN ROAD.

FLOODING IS LIKELY ON THE HALFWAY CREEK DOWN TO FORT ANN AND A 
SIGNIFICANT RISE IS LIKELY TO OCCUR ON THE CHAMPLAIN CANAL BETWEEN 
FORT EDWARD AND WHITEHALL. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS ALREADY OCCURRING AND 
YOU SHOULD MOVE TO HIGHER GROUND AWAY FROM THE AFFECTED STREAMS.

FURTHER UPDATES WILL BE ISSUED AS ADDITIONAL INFORMATION BECOMES 
AVAILABLE. 

LAT...LON 4332 7361 4332 7345 4350 7345 4350 7364

$$
1 follow-up statement
000 
WGUS71 KALY 031204
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
805 AM EDT SUN JUL 3 2005

NYC115-031305-
WASHINGTON NY-
805 AM EDT SUN JUL 3 2005

...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY HAS BEEN 
CANCELLED...

THE WATER WHICH WAS RELEASED WHEN THE HADLOCK POND DAM FAILED 
SATURDAY EVENING HAS RECEDED...BUT MANY ROADS REMAIN CLOSED IN THE 
AREA INCLUDING STATE ROUTE 149 FROM BUTTERMILK FALLS ROAD TO US 
ROUTE 4 IN FORT ANN. IN ADDITION...A STATE OF EMERGENCY HAS BEEN 
DECLARED BY WASHINGTON COUNTY IN THE TOWN OF FORT ANN AND THE TOWN 
OF WHITEHALL.

LAT...LON 4332 7361 4332 7345 4350 7345 4350 7364

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:07 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 3, 4:07 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
407 AM EDT SUN JUL 3 2005

.SHORT TERM TODAY THROUGH MONDAY NIGHT...
A WEAK UPPER AIR RIDGE AND ASSOCIATED SURFACE HIGH PRESSURE WILL
MOVE OFF THE ATLANTIC COAST BY THIS EVENING.  A RETURN LOW LEVEL
FLOW FROM THE SOUTH WILL BRING WARMER AIR TO THE COUNTY WARNING AREA
MONDAY AND MONDAY NIGHT...BUT THE AIR MASS WILL REMAIN DRY THROUGH
THE REMAINDER OF THE INDEPENDENCE HOLIDAY WEEKEND.  THE LOW LEVEL
THICKNESS FORECAST SUGGESTS THAT TODAYS MAXIMUM TEMPERATURES WILL
BE SOMEWHAT HIGHER THAN SATURDAYS READINGS.  THE AVIATION MODEL
GUIDANCE HAD VALUES ABOUT 5 DEGREES HIGHER THAN YESTERDAYS
TEMPERATURES...WHILE THE NORTH AMERICAN MODEL WAS ONLY SLIGHTLY
HIGHER THAN WHAT OCCURRED YESTERDAY.  WE BLENDED THE GUIDANCE TO
COME UP WITH HOUR HIGH TEMPERATURE FORECAST FOR TODAY.

SOME UPPER LEVEL MOISTURE IS FORECAST EARLY TONIGHT...WHICH THE
AVIATION MODEL DIMINISHES TOWARD DAYBREAK.  THIS MAY MEAN THAT
CIRRUS CLOUDINESS WILL BE OVER THE REGION FOR AWHILE.  A LIGHT
SOUTHERLY FLOW IS FORECAST ON THE MODEL SOUNDINGS...BUT STRONG LOW
LEVEL INVERSIONS ARE FORECAST AS THE NIGHT WEARS ON WHICH SHOULD
RESULT IN THE DECOUPLING PROCESS AND A DROP IN THE WIND TO NEAR CALM
CONDITIONS.  THE AVIATION AND NORTH AMERICAN GUIDANCE WAS QUITE
SIMILAR AND WE BLENDED THE TWO TO COME UP WITH THE MINIMUM
TEMPERATURE FORECAST...MAINLY MID 50S TO LOWER 60S IN THE CATSKILLS
AND MAJOR RIVER VALLEYS...WITH READINGS AS LOW AS THE UPPER 40S IN
PARTS OF THE SOUTHERN ADIRONDACKS.

THE FORECAST SOUNDINGS DID NOT INDICATE MUCH IN THE WAY OF
CLOUDINESS FOR MONDAY.  THERE MAY BE A FEW FAIR WEATHER CUMULUS AND
SOME THIN CIRRUS...BUT THATS ABOUT IT BASED ON THIS GUIDANCE.  THE
MAXIMUM TEMPERATURE GUIDANCE OF THE AVIATION WAS A TAD COOLER THAN
THE NORTH AMERICAN...MAINLY IN THE MOUNTAIN AREAS...BUT BOTH SETS OF
GUIDANCE WERE CLOSE TO OUR PREVIOUS FORECAST...SO WE BLENDED THE
VALUES ONCE AGAIN.  THIS YIELDED VALUES MAINLY IN THE MID 80S IN THE
MAJOR RIVER VALLEYS...AND 3 TO 5 DEGREES LOWER IN THE MOUNTAINS.
THE PRESSURE GRADIENT IS FORECAST TO BE ONLY SLIGHTLY STRONGER
MONDAY THAN TODAY...SO THE SURFACE WIND IS EXPECTED TO BE AROUND 10
MILES AN HOUR FROM THE SOUTH DURING THE AFTERNOON.

THERE IS A SUGGESTION...PARTICULARLY FROM THE AVIATION MODEL THAT
HIGH LEVEL CLOUDINESS WILL BE INCREASING MONDAY NIGHT.  WE FOLLOWED
THIS GUIDANCE...INDICATING MORE CLOUDS THAN THE PREVIOUS
FORECAST...AND HIGHER MINIMUM TEMPERATURE PER BOTH THE AVIATION AND
NORTH AMERICAN VALUES.  DESPITE THE INCREASING MOISTURE...THE LOW
LEVELS OF THE FORECAST SOUNDINGS DO NOT CONTAIN ENOUGH MOISTURE OR
INSTABILITY TO SUGGEST THAT SHOWERS WILL OCCUR...SO WE STAYED WITH
THE PREVIOUSLY DRY FORECAST.  THE PRESSURE GRADIENT IS A BIT
STRONGER MONDAY NIGHT THAN MONDAY...SO ITS REASONABLE TO BELIEVE
THAT AT LEAST A SLIGHT SOUTHERLY BREEZE WILL PERSIST THROUGH THE
NIGHT.  THIS IDEA LENDS CREDIBILITY TO THE HIGHER MINIMUM
TEMPERATURE FORECAST.

&&

.LONG TERM MONDAY NIGHT THROUGH SATURDAY...
AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE GREAT LAKES
TUESDAY AND TUESDAY NIGHT DRIVING A SURFACE COOL FRONT EASTWARD AND
THROUGH THE COUNTY WARNING AREA TUESDAY NIGHT.  A WEAK CYCLONE MAY
FORM ALONG THIS FRONT OVER SOUTHEASTERN NEW YORK WEDNESDAY AND
TRAVEL INTO NEW ENGLAND WEDNESDAY NIGHT.  THIS SCENARIO SUPPORTS THE
PREVIOUS FORECAST OF SCATTERED SHOWERS TUESDAY AFTERNOON THROUGH
WEDNESDAY.  DRIER AIR MAY TAKE HOLD THURSDAY...ALTHOUGH THERE IS A
SUGGESTION FROM THE CANADIAN GLOBAL AND AVIATION MODELS THAT THE
DRIER WEATHER MAY NOT ARRIVE UNTIL THURSDAY NIGHT.  WE MADE SOME
CHANGES TO THE FORECAST EARLY IN THIS PERIOD BASED ON THE LATEST
FORECAST GUIDANCE.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD EXCEPT FOR SOME
PATCHY FOG AT KGFL EARLY THIS MORNING WITH VISIBILITIES DOWN TO 4SM.
SKIES WILL BE MAINLY SKC WITH WINDS MAINLY LIGHT AND
VARIABLE...EXCEPT S-SE AT 5 TO 10 KTS THIS AFTERNOON.

&&

.FIRE WEATHER...AFTER HEAVY RAINS ACROSS MUCH OF THE AREA LATE LAST
WEEK. VERY LITTLE IF ANY FIRE DANGER. IN ADDITION RELATIVE
HUMIDITIES EARLY THIS MORNING 85 TO 100 PERCENT WITH EXCELLENT RH
RECOVERY EXPECTED ONCE AGAIN TONIGHT WITH RELATIVE HUMIDITIES IN THE
SAME RANGE. MINIMUM RH TODAY 35 TO 45 PERCENT WITH MAINLY LIGHT OR
VARIABLE OR S-SE WINDS AT 5 TO 10 KTS.

&&

.HYDROLOGY...RIVERS AND STREAMS WILL CONTINUE TO RECEDE NEXT FEW
DAYS WITH NEXT THREAT OF RAIN LATE TUESDAY INTO THURSDAY. TOO FAR
OUT AT THIS POINT TO ATTEMPT TO PINPOINT QPF AMOUNTS...BUT LOCALLY
HEAVY PRECIPITATION POSSIBLE DURING PART OF THIS PERIOD IF SHORT
WAVE STALLS CLOSE TO HSA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
Hazardous weather outlook, Jul 3, 4:23 AM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
423 AM EDT SUN JUL 3 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
423 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE MAY BE THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING AS A COOL FRONT MOVES SLOWLY TOWARD AND THROUGH EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:00 AM EDTFlash Flood WarningALYWashington6 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.